South Dakota, 2015

Damaging Winds in South Dakota, July 25, 2015

July 25, 2015 · NWS FSD · 7 events in 4 counties and zones

Thunderstorms produced damaging winds at scattered locations in southeast South Dakota during the evening of July 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced damaging winds at scattered locations in southeast South Dakota during the evening of July 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 25, 4:36 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 25, 4:36 PM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
536 PM CDT SAT JUL 25 2015

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 332 PM CDT SAT JUL 25 2015

OCCASIONAL CONVECTION CONTINUES TO FIRE UP OFF AND THIS AFTERNOON
PRIMARILY SOUTH OF INTERSTATE 90. 700MB TEMPERATURES ARE ONLY AROUND
+8C SO THE ATMOSPHERE IS CERTAINLY NOT CAPPED WITH ABUNDANT
MOISTURE. THEREFORE IT DOES NOT TAKE A LOT TO GET STORMS GOING.
RESPONSIBLE FOR THIS...IS THE 18Z GRIDDED ANALYSIS SHOWS A 700MB
SHORT WAVE EXTENDING FROM NORTHWEST SD TO EAST CENTRAL NEB. THIS
WAVE MOVES VERY LITTLE THROUGH 00Z SUNDAY...AND IS REPLACED BY A
STRONGER WAVE MOVING INTO OUR WESTERN ZONES BY THIS EVENING.
CURRENTLY THIS SECOND AND STRONGER WAVE IS STILL OUT AROUND
NORTHWEST SD...SO IT IS DIFFICULT TO ASCERTAIN JUST HOW EXACTLY IT
WILL EVOLVE TONIGHT IN OUR AREA. ONE THING IS FOR SURE IN THE NEARER
TERM...IS THAT THE CURRENT CONVECTION HAS BASICALLY SCOURED OUT OUR
WESTERN ZONES FOR THE TIME BEING ALLOWING THEM TO HEAT UP AND BECOME
RATHER UNSTABLE. CURRENT THOUGHTS ARE THAT BECAUSE OF THIS...
SCATTERED CONVECTION MAY DEVELOP ACROSS OUR WESTERN ZONES THIS
EVENING AS THE SECOND SHORT WAVE APPROACHES...POSSIBLY BECOMING A
BIT MORE NUMEROUS IN EAST CENTRAL SD AS THE EVENING PROGRESSES. BUT
AGAIN WITH NO REAL LOW LEVEL BOUNDARIES TO KEY ON...THE EXACT TIMING
AND PLACEMENT FOR THE BEST CHANCES OF STORMS REMAIN RATHER UNCERTAIN
TONIGHT.

THE SHORT WAVE THEN PROGRESSES TO OUR EXTREME EASTERN ZONES BY 12Z
SUNDAY BEFORE EXITING. THEREFORE THE BEST STORM CHANCES SHOULD BE
EAST OF I 29 AFTER THE MIDDLE OF TONIGHT...WITH LITTLE REMAINING IN
OUR EAST BY 12Z SUNDAY. THERE COULD BE STRATUS AROUND FOLLOWING THE
RAINFALL...ESPECIALLY ALONG AND EAST OF THE JAMES RIVER VALLEY LATE
TONIGHT AND SUNDAY MORNING FOLLOWING THE GFS20. BELIEVE THE STRATUS
IS TOO FAR WEST ON THE NAM. AT ANY RATE AS THE STRATUS LIFTS...WE
ARE LOOKING AT ANOTHER WARM AND HUMID DAY ON SUNDAY WITH SOME
POSSIBLE REDEVELOPMENT OF ISOLATED STORMS EAST OF I 29 LATE SUNDAY
AFTERNOON UNDER A TOWERING CU FIELD. BELIEVE THE CURRENT SPC SLIGHT
RISK OUTLOOK IS GOOD FOR TONIGHT...PRIMARILY TARGETING THE JAMES AND
MO RIVER VALLEYS IF ONE IS TO BELIEVE THE MU CAPE AND WIND SHEAR
FIELDS. FOR INSTANCE EAST OF THE SLIGHT RISK AREA...MID LEVEL WINDS
ARE FORECAST TO BE RATHER WEAK TONIGHT AT ONLY 20 TO 25 KNOTS
COMPARED TO 30 TO 35 KNOTS IN THE SLIGHT RISK AREA. THIS FOLLOWS
SUIT ON THE 0-6KM BULK SHEAR VECTORS WHICH ARE QUITE STOUT FOR THIS
TIME OF YEAR IN THE SLIGHT RISK AREA AVERAGING 45 TO 50 KNOTS. 925-
850MB MU CAPE VALUES PER THE NAM ARE INDEED AROUND 2000-3000 J/KG
THIS EVENING AND OVERNIGHT IN THE JAMES AND MO RIVER VALLEYS WHICH
SHOULD SUPPORT ROTATING UPDRAFTS CAPABLE OF PRODUCING SOME LARGE
HAIL COUPLED WITH STRONG WIND GUSTS. ONE FINAL NOTE...LOOKED AT HEAT
INDEX VALUES FOR SUNDAY AFTERNOON AND THEY CURRENTLY DO NOT WARRANT
A HEADLINE.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 332 PM CDT SAT JUL 25 2015

THE ACTIVE WEATHER PATTERN WILL CONTINUE INTO EARLY NEXT
WEEK AS A SERIES OF WAVES LIFTS INTO THE REGION. WITH THE UPPER
RIDGE AXIS CENTERED OVER THE HIGH PLAINS AND VERY SLOWLY SHIFTING
EASTWARD ACROSS THE PLAINS THROUGH TUESDAY...HOT AND HUMID
CONDITIONS WILL PERSIST. EXPECT DEWPOINTS HOVER NEAR 70 AND HIGHS TO
REACH 85 TO 95 ON MONDAY. WITH A WAVE LIFTING INTO THE CENTRAL HIGH
PLAINS SUNDAY NIGHT...WILL LEAVE LOW END CHANCES OF THUNDERSTORMS
NEAR THE MISSOURI RIVER WHERE MOISTURE RETURN IS A BIT BETTER
OVERNIGHT. THE GFS IS MORE ROBUST WITH THIS ACTIVITY SPREADING
ACROSS MUCH OF THE FORECAST AREA...HOWEVER THE GENERAL CONSENSUS
FOCUSES THE CONVECTION AROUND I80 WITH A FEW STRAY STORMS WORKING
INTO OUR EXTREME SOUTH AND WEST.

BREEZY SOUTHERLY WINDS DEVELOP ON MONDAY AND MONDAY NIGHT AHEAD OF A
MORE SUBSTANTIAL WEATHER SYSTEM DEEPENING OVER THE NORTHERN ROCKIES.
SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY NIGHT...BUT
WITHOUT MUCH CONVERGENCE/SUPPORT...WILL STICK WITH CHANCE POPS FOR
NOW. THE BEST POTENTIAL LOOKS TO BE NORTH OF I90 CLOSER TO WHERE A
MID LEVEL BOUNDARY/WAVE POTENTIALLY TRACKS. A FRONT STILL LOOKS
LIKELY TO DROP THROUGH THE REGION ON TUESDAY. STILL SOME TIMING
CONCERNS...BUT IT STILL LOOKS LIKE IT MAY SET UP OVER THE EASTERN
FORECAST AREA LATER IN THE DAY AND BECOME THE FOCUS FOR ADDITIONAL
THUNDERSTORM ACTIVITY IN THE AFTERNOON AND INTO EARLY WEDNESDAY.
DEPENDENT ON EARLY MORNING CONVECTION ON TUESDAY...NORTHWEST IOWA
AND ADJACENT AREAS POTENTIALLY WILL SEE ENOUGH INSTABILITY AND SHEAR
FOR SEVERE WEATHER CONCERNS.

SOME RELIEF TO THE HEAT AND HUMIDITY RETURNS WEDNESDAY AND THURSDAY
WITH SLIGHTLY COOLER NORTHWEST FLOW ALOFT. LOOK FOR DRY CONDITIONS
AND HIGHS IN THE 80S. THE UPPER RIDGE BEGINS REBUILDING TO THE WEST
LATE IN THE WEEK...WITH HIGHS AGAIN REACHING 85 TO 95. THE GFS AND
ECMWF CONTINUE TO BOTH INDICATE THAT A SUBTLE BOUNDARY SLIDES
THROUGH THE AREA AROUND FRIDAY OR FRIDAY NIGHT...SO WILL KEEP SOME
LOW END POPS GOING.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 534 PM CDT SAT JUL 25 2015

STORMS ARE EXPECTED TO DEVELOP BY THIS EVENING IN CENTRAL SD AND
TRACK SOUTHEAST ACROSS SOUTHEAST SD OVERNIGHT. EXPECT ALL 3 TAF SITES
TO POTENTIALLY BE IMPACTED BY THESE STORMS AFTER 00Z. SOME MVFR
LOW CLOUDS AND VISIBILITY MAY ALSO DEVELOP BEHIND THESE STORMS
LATE TONIGHT BUT SHOULD DISSIPATE BY MIDDAY ON SUNDAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...MJ
LONG TERM...
AVIATION...JM
Hazardous weather outlook, Jul 25, 5:55 PM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
655 PM CDT SAT JUL 25 2015

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ039-040-050-054>071-270000-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-KINGSBURY-BROOKINGS-
GREGORY-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK-
MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-
BON HOMME-YANKTON-CLAY SD-UNION-
655 PM CDT SAT JUL 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE AFTERNOON THROUGH
THE EARLY MORNING HOURS IN THE OUTLOOK AREA. THE BEST POTENTIAL
WILL BE ACROSS EAST CENTRAL SOUTH DAKOTA INTO SOUTHWEST MINNESOTA
AND NORTHWEST IOWA. SOME OF THESE STORMS MAY BECOME SEVERE WITH
WIND GUSTS TO 70 MPH AND HAIL UP TO GOLF BALL SIZE THIS AFTERNOON
AND EVENING. AFTER MIDNIGHT...THE PRIMARY SEVERE THREAT WILL BE
WIND GUSTS TO 70 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY NIGHT INTO TUESDAY
MORNING AND A FEW OF THESE STORMS MIGHT BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH THE EARLY MORNING
HOURS.

SDZ038-052-053-270000-
BEADLE-JERAULD-SANBORN-
655 PM CDT SAT JUL 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
SOUTH DAKOTA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE AFTERNOON THROUGH
THE EARLY MORNING HOURS IN THE OUTLOOK AREA. SOME OF THESE STORMS
MAY BECOME SEVERE WITH AN ISOLATED TORNADO...WIND GUSTS TO 70 MPH
AND HAIL UP TO GOLF BALL SIZE THROUGH LATE EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY NIGHT INTO TUESDAY
MORNING AND A FEW OF THESE STORMS MIGHT BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH MIDNIGHT.

The radar

The Aberdeen radar (KABR), 119 km away, was scanning. The volume nearest the first event began at 01:33 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beadle

When
July 25, 7:35 PM CST
Where
Beadle County, 0.69 mi N of (Hon)huron Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
44.390, -98.230

Thunderstorm Wind, Kingsbury

When
July 25, 8:00 PM CST
Where
Kingsbury County, 1.47 mi NNW of De Smet
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.400, -97.560

Thunderstorm winds caused tree damage, including branches blown down.

Thunderstorm Wind, Kingsbury

When
July 25, 8:01 PM CST
Where
Kingsbury County, 2.81 mi S of Badger
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.440, -97.210

Thunderstorm winds damaged corn crops.

Thunderstorm Wind, Lake

When
July 25, 8:30 PM CST
Where
Lake County, 0.5 mi E of Winfred
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.000, -97.360

Thunderstorm winds caused tree damage, including branches blown down.

Thunderstorm Wind, Lake

When
July 25, 8:50 PM CST
Where
Lake County, 0.85 mi NE of Madison
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
44.010, -97.110

Thunderstorm winds blew over an empty semi trailer, and blew a manufactured home off another trailer. The winds also caused tree damage, including several large trees blown down.

Thunderstorm Wind, Charles Mix

When
July 25, 9:20 PM CST
Where
Charles Mix County, 7.07 mi NNW of Platte Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.500, -98.850

Thunderstorm winds caused tree damage.

Thunderstorm Wind, Charles Mix

When
July 25, 10:20 PM CST
Where
Charles Mix County, 0.86 mi NE of Dante
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.040, -98.190

Thunderstorm winds caused tree damage, including branches blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594486, 594487, 594488, 594490, 594491, 594492, 594493.